Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


help me! need your clarity. I need to get back on my meds
Nov 25, 2009

Hello,

I have been Hiv positive for 10yrs now and I am still having an hard time sticking with a regimen, the reason being is because I afraid of facial wasting. my 1st regimen was, Combivir and viracept which i now have drug resistance to Viracept, 2nd regimen Truvada, norvir and reyataz which I complained about the yellow eyes,then i started Truvada with viramune, Truvada with Lexiva, Truvada with isentress and then Truvada with Norivir and Prezista. Currently I am not taking anything.. I have an appt with my Doctor next Month and I really want to stick with a regimen but I am looking for something that won't cause facial wasting..please Help!!

Response from Dr. Frascino

Hello,

Certainly fear of medication side effects/toxicities can be a factor in non-adherence to a prescribed antiretroviral regimen. However, is your fear of facial lipoatrophy (wasting) really the only reason you are not taking your meds? I tend to doubt it. As I'm sure you have been advised by your HIV physician specialist, the antiretroviral drugs primarily associated with facial lipoatrophy are the thymidine analogue drugs -- d4T (Zerit), dId (Videx) and AZT (Retrovir, Combivir, Trizivir). You haven't been on any of these drugs since your first regimen! Facial wasting can also be associated with untreated HIV disease and possibly other antiretrovirals.

My advice is that you obtain a resistance test (phenotype/genotype) to ascertain if your multiple regimens and treatment interruptions have resulted in the development of resistance to one or more antiretrovirals. You should then work closely with your HIV physician specialist to decide on a regimen you are willing to take (avoiding the thymidine analogue drugs). You've been positively charged for a decade. If you can't find a regimen that you are willing to adhere to, facial wasting may be the least of your worries.

Good luck.

Dr. Bob



Previous
Freaked out by kids
Next
Thank you

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement